Mississippi, 2006

Hail in Mississippi, May 8, 2006

May 8, 2006 · NWS JAN · 2 events in 2 counties and zones

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at May 8, 2:39 PM CST, 3 hours 9 minutes earlier.

Area forecast discussion, May 8, 2:39 PM CST, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
339 PM CDT MON MAY 8 2006

.DISCUSSION...SHORT TERM(TONIGHT THROUGH TUESDAY)...LATEST SURFACE
ANALYSIS CONTINUES TO SHOW A STALLED FRONTAL BOUNDARY ACROSS
SOUTHERN ALABAMA...SOUTHERN MISSISSIPPI...AND INTO SOUTH CENTRAL
LOUISIANA. HIGH PRESSURE WAS STRETCHING FROM THE
APPALACHAINS...SOUTHWEST ACROSS THE TENNESSEE VALLEY...AND INTO
NORTHEAST MISSISSIPPI.  THE AREA SHOULD REMAIN DRY TONIGHT ACROSS
MOST OF MY ZONES.  THE ONLY EXCEPTIONS BEING IN MY SOUTHERN ZONES
WHERE THE BEFORE MENTIONED STALLED FRONT REMAINS WITH DECENT
INSTABILITY IN PLACE...THE ONLY FLY IN THE OINTMENT BEING THE CAP IN
PLACE ACROSS THAT REGION.  MY THINKING IS STILL THAT ANY ACTIVITY
THAT DEVELOPS WILL REMAIN SOUTH OF MY CWA IN THE VICINITY OF THE
COAST IN SOUTH MISSISSIPPI WHERE THE BOUNDARY IS LOCATED.  THIS
OBVIOUSLY BEING WHERE THE BEST INSTABILITY IS AND WHERE THERE IS A
LITTLE EXTRA LIFT BECAUSE OF THE FRONT.  HOWEVER...I STILL KEPT
SLIGHT POPS IN THE FORECAST.  THE OTHER EXCEPTION IS ACROSS MY
NORTHWEST ZONES.  AN UPPER LEVEL DISTURBANCE WORKING ITS WAY EAST
OUT OF SOUTHERN OKLAHOMA WILL CONTINUE TO DO SO THIS EVENING.  AS IT
DOES...ITLL ENCOUNTER A BIT MORE OF A SUBSIDENT ENVIRONMENT AND
SLOWLY DISSIPATE.  HOWEVER...I STILL KEPT SLIGHT POPS UP OF THE
DELTA REGION FOR TONIGHT.

MOISTURE...ALONG WITH RAIN CHANCES...WILL BEGIN TO INCREASE DURING
THE DAY TUESDAY AS THE ONCE STALLED FRONTAL BOUNDARY ALONG THE COAST
BEGINS TO DRIFT BACK NORTH AS A WARM FRONT.  AS THIS IS OCCURING...A
STOUT UPPER LEVEL SHORTWAVE WITH AN ASSOCIATED SURFACE LOW AND
ATTATCHED COLD FRONT...WILL SWING EAST ACROSS THE CENTRAL PLAINS
TOWARDS THE REGION TUESDAY AFTERNOON AND EVENING.  RIGHT NOW...IT
LOOKS LIKE IF WERE GOING TO SEE ANY TYPE OF SEVERE WEATHER ACTIVITY
THROUGH THE SHORT TERM...ITLL BE LATE TUESDAY NIGHT INTO EARLY
WEDNESDAY MORNING...MAINLY IN THE WEST AND NORTHWEST WHERE DECENT
LAPSE RATES...PLENTY OF LOW-LEVEL MOISTURE AND INSTABILITY...AND
MARGINAL WIND SHEAR EXITS. IT LOOKS LIKE HAIL AND WIND WILL BE THE
PRIMARY CONCERNS WITH ANY STORMS THAT DEVELOP DURING THIS TIME
PERIOD.  THEREFORE...I WILL CONTINUE TO MENTION ISOLATED SEVERE
THUNDERSTORMS IN THE HWO. /19/

LONG TERM(WEDNESDAY THROUGH MONDAY)...FIRST AND AS OF RIGHT NOW ONLY
CONCERN IN THE EXTENDED IS WED. IT LOOKS LIKE THERE MAY BE A DECENT
CHANCE OF SEVERE WEATHER OVER THE AREA. PROVIDED THE MDLS ARE
HANDLING THE THERMODYNAMICS RIGHT AND MOISTURE RETURN THERE WILL BE
GOOD INSTABILITY IN PLACE. MDLS ARE FORECASTING LOWER 70S DEWPOINTS
OVER THE ENTIRE AREA. LOOKING OUT IN THE GOM THIS DOES LOOK
POSSIBLE. NOT ONLY ARE THE DEWPOINTS IN THE WRN GULF IN THE MID TO
UPPER 70S BUT THE CNTRL AND ERN GULF HAVE DEWPOINTS IN THE LOWER TO
MID 70S. BY WED MORNING MOISTURE RETURN WILL ALREADY BE WELL
UNDERWAY AND BY MIDDAY A DISTURBANCE OUT OF THE ROCKIES WILL BE
APPROACHING PROVIDING UPPER LEVEL SUPPORT AND COOLER TEMPS ALOFT.
WITH THAT VT LOOK TO BE AROUND 30 WITH MID LEVEL LAPSE RATES RANGING
FROM 6.75 TO 8 C/KM...SHOWALTERS AROUND -6 AND MLCAPES POSSIBLY
AROUND 3000 J/KG

THE KINEMATIC FIELDS ALSO DONT LOOK TO BAD. THE UPPER JET WILL BE
WEAK BUT WE WILL STILL BE IN THE RIGHT ENTRANCE REGION PROVIDING
DIVERGENCE ALOFT. AN H5 JET STREAK WILL MOVE JUST BY TO THE NORTH
BUT WINDS ARE STILL EXPECTED TO INCREASE TO AROUND 40 TO 45KTS. LL
WINDS WILL ALSO BE INCREASING THROUGH THE MORNING AS THE SFC LOW
TRACK TO THE NE FROM OK TO WRN KY. BY AFTERNOON THE LL JET WILL BE
JUST TO THE EAST(OPTIMUM PLACEMENT) AND APPROACHING 35 KTS OUT OF
THE SW. THIS IS PROVIDING GOOD DEEP LAYER SHEAR WITH 0-6 KM NEAR
45KTS. LL SHEAR IS NOT AS IMPRESSIVE BUT STILL AROUND 20KTS. THE
COMBINATION OF THIS SHEAR AND THE INSTABILITY IS PRODUCING SIG SVR
VALUES IN EXCESS OF 70K.

THIS IS ALL FROM THE GFS AND THE NAM IS EVEN MORE IMPRESSIVE WITH
THIS UPPER LEVEL SYSTEM WHICH IN FACT MAY HURT THE CHANCE OF SEVERE.
AS OF RIGHT NOW IT APPEARS THAT THERE IS A DECENT CHANCE OF SEVERE
WEATHER ACROSS THE ENTIRE AREA. THE BEST SHEAR AND FORCING WILL BE
ACROSS ALONG AND NORTH OF I 20 WHILE THE BEST INSTABILITY WILL BE
SOUTH. A COUPLE OF CONCERNS IS IF CONVECTION GETS GOING TO EARLY WED
OR WE GET A LOT OF CONVECTION TUE NIGHT THEN WE MAY NOT REALIZE THE
INSTABILITY THAT IS BEING FORECASTED. DUE TO THE FACT THAT THE GFS
IS NOT AS STRONG WITH THE UPPER LEVEL FEATURE IT MAY BE HARD TO GET
THE CONVECTION GOING NUTS TUE NIGHT OR EARLY WED. ALSO H7 TEMPS
AROUND 10C ARE PRETTY WARM BUT WITH POSSIBLE LOWER 70S DEWPOINTS
EXPECTED I AM NOT EXPECTING MUCH OF A CAP BUT THESE ARE A FEW THINGS
TO LOOK AT WHICH COULD HURT THE SEVERE CHANCES.

AFTER WED THE FCST CONTINUES TO LOOK VERY APPEALING THROUGH SAT. THU
AS THE COLD FRONT MOVES THROUGH AND HIGH PRESSURE BEGINS TO
BUILD...DRIER AND COOLER AIR WILL FILTER INTO THE CWA...WHILE ALOFT
WE WILL TRANSITION TO NW FLOW. THIS WILL PROVIDE BELOW NORMAL TEMPS
THU AND THROUGH SAT BEFORE TEMPS BEGIN TO APPROACH MORE NORMAL
READINGS ON SUN. WILL GO SLIGHTLY BELOW THE 00Z MEX FOR THU AND FRI
AS H85 TEMPS OF 8-12C THU AND 7-10C FRI SUGGEST TEMPS MAY BE IN THE
LOWER TO MID 70S IN SOME LOCATIONS WHICH IS ACTUALLY A FEW DEGREES
COOLER THAT WHAT GUIDANCE HAS. WONT MAKE LARGE CHANGES BUT DO THINK
2 DEGREES IN A FEW LOCATIONS MAY BE GOOD. LOWS LOOK GOOD RIGHT NOW
AND WONT DEVIATE FROM GUIDANCE. ALSO GOING TO GO BELOW GUIDANCE ON
POPS AS NO AREA WILL SEE ANY RAIN TILL SUN.

BY SUN AS THE SFC HIGH PUSHES EAST RETURN FLOW WILL SET BACK UP.
THIS WILL BRING THE MOISTURE BACK INTO THE AREA. WITH NW FLOW BRING
A FEW DISTURBANCES WILL MOVE THROUGH THE CWA AND AS ANOTHER COLD
FRONT APPROACHES SHOWERS AND THUNDERSTORMS WILL ONCE AGAIN RETURN TO
THE AREA. WE LOOK TO CLEAR OUT ONCE AGAIN ON MON AS THE FRONT MAKES
IT ALL THE WAY TO THE COAST. /CAB/
&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       65  86  69  87 /   7  34  34  60
MERIDIAN      63  85  67  87 /   8  33  33  55
VICKSBURG     67  88  71  89 /   8  31  31  65
HATTIESBURG   67  89  70  90 /  18  35  35  37
NATCHEZ       67  88  70  87 /  10  33  33  33
GREENVILLE    64  87  69  87 /  24  40  54  77
GREENWOOD     64  86  68  85 /  21  40  54  77

&&

AVIATION...VFR CONDITIONS WILL CONTINUE AT MOST LOCATIONS FOR THE
REMAINDER OF THE EVENING.  SOME SITES COULD BRIEFLY SEE MVFR
CONDITIONS AS CEILINGS DROP BELOW 3000 FEET.  LIGHT SOUTHERLY WINDS
AROUND 5 KNOTS WILL CONTINUE WITH CALM CONDITIONS EXPECTED AFTER
AFTER 03Z. MVFR CONDITIONS ARE EXPECTED TUESDAY MORNING AS SOME
PATCHY FOG WILL BE POSSIBLE REDUCING VISIBILITIES TO LESS THAN 5
MILES...MAINLY AT THE USUAL SUSPECTS KMEI AND KHBG...BUT CONDITIONS
WILL BEGIN TO IMPROVE AROUND 14Z. /19/

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

19/CAB
Hazardous weather outlook, May 8, 4:05 PM CST, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
505 PM CDT MON MAY 08 2006

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
092205-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
505 PM CDT MON MAY 08 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND TUESDAY...

...THUNDERSTORMS...
ISOLATED SEVERE THUNDERSTORMS CAPABLE OF PRODUCING WIND DAMAGE TO
65 MPH AND HAIL TO THE SIZE OF GOLFBALLS MAY OCCUR THIS EVENING
ACROSS NORTHEAST LOUISIANA AND WEST CENTRAL MISSISSIPPI. THIS
AREA IS GENERALLY ALONG AND SOUTH OF THE INTERSTATE 20
CORRIDOR...AND WEST OF INTERSTATE 55.

A COMPLEX OF STRONG TO SEVERE THUNDERSTORMS HAS DEVELOPED OVER
NORTH CENTRAL LOUISIANA LATE THIS AFTERNOON. THIS ACTIVITY WILL
CONTINUE TO MOVE EAST SOUTHEAST THIS EVENING...AND BE FED BY
LARGE AMOUNTS OF MOISTURE AND INSTABILITY IN LOWER LEVELS OF THE
ATMOSPHERE. THE COMBINATION OF INSTABILITY AND WIND SHEAR IN THE
ATMOSPHERE WILL LIKELY YIELD AT LEAST ISOLATED SEVERE
THUNDERSTORMS...WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY
THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY...

...DAYS TWO AND THREE...TUESDAY NIGHT THROUGH THURSDAY NIGHT...
SEVERE WEATHER COULD RETURN TOMORROW NIGHT AND CONTINUE THROUGH
WEDNESDAY NIGHT FOR THE ENTIRE OUTLOOK AREA. AT THIS TIME LARGE
HAIL AND DAMAGING WINDS APPEAR TO BE THE MAIN CONCERNS FROM
SEVERE WEATHER...BUT ISOLATED TORNADOES CAN NOT BE RULED OUT.

A POTENT SPRING STORM SYSTEM WILL CROSS THE LOWER MISSISSIPPI
VALLEY ON WEDNESDAY AND DRAG A COLD FRONT THROUGH THE ENTIRE
OUTLOOK AREA WEDNESDAY NIGHT. INCREASING MOISTURE...UNSTABLE
AIR...AND WIND SHEAR AHEAD OF THE SYSTEM WILL BRING A COUPLE
BATCHES OF STORMS TO THE REGION BEGINNING TUESDAY NIGHT AND
CONTINUING THROUGH WEDNESDAY NIGHT. THESE STORMS WILL RESULT IN
THE RISK FOR AT LEAST ISOLATED SEVERE THUNDERSTORMS...ESPECIALLY
ON WEDNESDAY WHEN THE STRONGEST WIND SHEAR AND INSTABILITY
COMBINE.

PLEASE CONTINUE TO MONITOR THE FORECAST FOR FURTHER UPDATES.

...DAYS FOUR THROUGH SEVEN...THURSDAY NIGHT THROUGH MONDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED TONIGHT AND AGAIN TUESDAY NIGHT OR
WEDNESDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, May 8, 5:39 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
639 PM CDT MON MAY 08 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             4 S RAYVILLE            32.41N 91.76W
05/08/2006  M1.00 INCH       RICHLAND           LA   TRAINED SPOTTER

            DIME TO QUARTER SIZE HAIL MEASURED BY TRAINED SPOTTERS.

&&

BRYANT

The radar

The Jackson/Brandon,MS radar (KDGX), 60 km away, was scanning. The volume nearest the first event began at 23:48 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Copiah

When
May 8, 5:48 PM CST to 6:22 PM CST
Where
Copiah County, 6 mi W of Rockport
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
31.800, -90.267

Hail, Simpson

When
May 8, 6:10 PM CST to 6:22 PM CST
Where
Simpson County, Schley
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
31.783, -90.100

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2006Every state in 2006This day in weather historyWarnings in Mississippi, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5505514, 5505515.